By Toni Clarke
WASHINGTON, Aug 1 (Reuters) - Tylenol and other painkillers containing the ingredient acetaminophen can cause potentially deadly rashes and blistering of the skin, U.S. health regulators warned on Thursday.
Companies that sell prescription acetaminophen will be required to add a warning about the risk of rash to the prescribing information, the Food and Drug Administration said.
Two of the skin conditions, Stevens-Johnson Syndrome and toxic epidermal necrolysis, can be fatal. They typically begin with flu-like symptoms, followed by rash, blistering, and the detachment of the upper surface of the skin, the FDA said.
A separate condition, acute generalized exanthematous pustulosis, is typically not life-threatening and is characterized by the sudden appearance of red skin containing dozens or hundreds of small blisters filled with white or yellow fluid.
The warning is based on new information gleaned from the FDA’s data base of reported adverse events and medical literature. The agency said it is difficult to determine how frequently such skin reactions occur due to the widespread use of the drug, but it is likely the events occur rarely.
Other drugs used to treat fever and pain such as ibuprofen and naproxen also carry the risk of serious skin conditions, but the risk is already described in the warning section of those drug labels, the FDA said.
The agency will also request or encourage companies who sell acetaminophen products over the counter to add warnings about the rash risk.